Nebraska, 2012

Hail and Damaging Winds in Nebraska, August 7, 2012

August 7, 2012 · NWS OAX · 5 events in 3 counties and zones

Thunderstorms, a few severe with large hail and damaging winds, developed during the late afternoon and evening along a weak cool front that stretched from east central Nebraska into southwest Iowa. Instability was modestly high as temperatures near the front climbed to around 100 degrees with dew point temperatures in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms, a few severe with large hail and damaging winds, developed during the late afternoon and evening along a weak cool front that stretched from east central Nebraska into southwest Iowa. Instability was modestly high as temperatures near the front climbed to around 100 degrees with dew point temperatures in the low to mid 60s. However, deep wind shear and convergence near the boundary was weak which limited the overall coverage of the storms and any associated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:15 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 7, 5:15 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 PM CDT TUE AUG 7 2012

.AVIATION...00Z TAFS FOR KOFK...KOMA AND KLNK.

SPOTTY CONVECTION HAS DEVELOPED EARLY THIS EVENING AND SO ADDED A
TEMPO GROUP TO KOMA AND KLNK FOR POSSIBLE THUNDERSTORMS.
OTHERWISE...CIGS SHOULD REMAIN IN THE VFR CATEGORY WITH SPOTTY
SHOWERS AND THUNDERSTORMS POSSIBLE INTO WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT TUE AUG 7 2012/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE EAST...WEST...AND
SOUTH...BUT NOT QUITE OVER THE AREA.  SUBJECTIVE 12Z UPPER AIR
ANALYSIS INDICATES PERSISTENT UPPER-LEVEL RIDGE OVER THE SOUTHWEST
US...WITH TROUGHING TO THE EAST...AND NORTHWESTERLY FLOW BETWEEN.
WEAK SHORTWAVES WERE EVIDENT ACROSS SD INTO NORTHWEST NEB...AS WELL
AS UPSTREAM IN MT...AND A BROAD AREA OF WEAK 30-50M 500MB HEIGHT
FALLS EXTENDED FROM BC THROUGH MT/WY...AND ALSO IN SOUTHWEST KS
INTO THE TX/OK PANHANDLES.  700-500MB LAPSE RATES WERE FAIRLY STEEP
ACROSS MUCH OF THE WEST INTO THE CENTRAL PLAINS...WITH 20C TEMP
DIFFERENCES AS FAR EAST AS CENTRAL IL.  850MB MOISTURE OF 8C+ HAD
SPREAD NORTHWARD FROM THE GULF TOWARD THE DAKOTAS/GREAT LAKES...WITH
AN INCONVENIENT DONUT HOLE OVER KOMA.  850MB TEMPS CONTINUE TO
WARM...WITH 20-25C WIDESPREAD ACROSS THE PLAINS.  AT 19Z...WEAK
SURFACE FRONT LIES ACROSS SOUTHEAST NEB INTO WESTERN IA...THOUGH IT
IS DIFFUSE AND TEMPERATURES/DEWPOINT GRADIENTS ARE WEAK TO
NONEXISTANT.

MAIN FORECAST CONCERN IS PRECIP POTENTIAL THIS EVENING INTO
WEDNESDAY.  ISOLATED HIGH-BASED STORMS ARE DEVELOPING FROM CENTRAL
IA SOUTHEASTWARD INTO NORTHEAST KS...WHILE ADDITIONAL DEVELOPMENT
CONTINUES IN WESTERN NEB.  A LITTLE ACCAS IS EVIDENT IN EASTERN
NEB...BUT IT IS BASED WELL ABOVE 10KFT.  FOR THIS EVENING...THINK
ANY SHRA/TSRA THAT CAN DEVELOP WILL BE ISOLATED AT BEST...AND WILL
OCCUR SOUTH OF INTERSTATE 80.  BETTER PRECIP POTENTIAL WILL COME
AFTER MIDNIGHT AS REMNANT CONVECTION FROM WESTERN NEB MOVES
EASTWARD...WITH SUPPORT FROM SHORTWAVE DROPPING THROUGH THE
NORTHWEST FLOW.  ACTIVITY SEEMS TO BE MOST LIKELY IN THE SOUTHERN
HALF OF THE CWA GIVEN STORM MOTION OF DEVELOPING CONVECTION...AND
HAVE PUT CHANCE POPS THERE WITH SLIGHT CHANCE ELSEWHERE FOR ANYTHING
DRIFTING OUT OF SD.  WAVE WILL CONTINUE TO DIG ON
WEDNESDAY...GENERATING SHOWERS AND THUNDERSTORMS IN IOWA THAT ARE
LIKELY JUST GOING TO BRUSH THE EASTERNMOST CWA...WITH SMALL POPS IN
THERE THROUGH THE DAY.  WAVE WILL SLIDE EASTWARD BY WEDNESDAY
EVENING...AS WILL ITS ASSOCIATED PRECIP.

TEMPS LOOK WARM FOR ONE MORE DAY IN THE AREA...BUT ON WEDNESDAY
EVENING...COOLER AIR IS DRAGGED DOWN BEHIND THE DEPARTING UPPER-
LEVEL WAVE AS IT REINFORCES THE EASTERN TROUGH...LEAVING A FEW DAYS
OF MAX TEMPERATURES NEAR TO BELOW NORMAL.  THURSDAY AND FRIDAY WILL
REMAIN DRY ACROSS THE AREA...BUT TEMPERATURES IN THE LOWER 80S OR SO
WILL PROVIDE A LITTLE RELIEF.  RETURN FLOW BEGINS AROUND FRIDAY
EVENING ACROSS THE CWA AS DEEP EASTERN US UPPER TROUGH FINALLY
BEGINS TO PULL AWAY AND WESTERN RIDGING BEGINS TO BUILD BACK INTO
THE PLAINS.  ECMWF HAS TRENDED WAAY DOWN ON ITS PROJECTION FOR A
SHORTWAVE TO PRODUCE SHOWERS AND THUNDERSTORMS ON SATURDAY...AND NOW
MISSES THE AREA ALTOGETHER AS RIDGING PUSHES THE SHORTWAVE MORE
NORTHWARD.  HAVE BACKED DOWN POPS SIGNIFICANTLY ON FRIDAY NIGHT
THROUGH SATURDAY NIGHT...AS EVEN MODEL BLENDS ARE NOW CARVING AWAY
POPS.

WARM AIR ADVECTION IS GENERALLY EXPECTED THROUGH THE REST OF THE
FORECAST PERIOD...AND HAVE TRENDED TEMPS UPWARD FROM SATURDAY
THROUGH THE WORK WEEK.  ECMWF HINTS AT A POSSIBLE SYSTEM THAT MAY OR
MAY NOT SKIRT THE AREA...BUT HAVE KEPT FORECAST DRY UNTIL CONFIDENCE
INCREASES...AS AM SKEPTICAL OF ANY PROMISE OF RAIN IN THE EXTENDED.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

BK
Hazardous weather outlook, Aug 7, 4:57 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE AUG 7 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
557 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY SOUTH OF
HIGHWAY 30. A SPOTTY FEW OF THESE STORMS COULD CONTAIN LARGE HAIL
AND DAMAGING WIND. THE CHANCE FOR STORMS CONTINUES OVERNIGHT AS
STORMS MOVE OUT OF WESTERN NEBRASKA...WITH THE BETTER CHANCE
REMAINING SOUTH OF INTERSTATE 80 AND A SLIGHT CHANCE ELSEWHERE.

ISOLATED STORMS ARE POSSIBLE ON WEDNESDAY...MAINLY IN WESTERN
IOWA AND EXTREME NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR STORMS ON SATURDAY...MAINLY IN
NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, Aug 7, 4:51 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 PM CDT TUE AUG 7 2012

NEZ067-068-072330-
CASS NE-OTOE NE-
551 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN OTOE COUNTIES UNTIL 630 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WAVERLY...OR
12 MILES EAST OF LINCOLN...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS TO DIMES AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.

LAT...LON 4073 9646 4088 9646 4080 9623 4071 9624
      4067 9630
TIME...MOT...LOC 2247Z 305DEG 11KT 4082 9646

DEWALD
Special weather statement, Aug 7, 5:07 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE AUG 7 2012

NEZ030-042-072345-
BOONE NE-PLATTE NE-
607 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WESTERN
PLATTE COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 30 MILES WEST
OF COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.

LAT...LON 4157 9806 4174 9771 4149 9753 4146 9770
      4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 2306Z 247DEG 13KT 4152 9794

DEWALD

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
August 7, 5:26 PM CST
Where
Boone County, 0.52 mi E of St Edward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -97.860

Thunderstorm Wind, Cass

When
August 7, 6:24 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -96.100

Thunderstorm wind gusts estimated at around 60 mph were accompanied by dime-size hail.

Hail, Cass

When
August 7, 6:28 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
41.050, -96.100

The hail was accompanied by thunderstorm wind gusts which were estimated at around 60 mph.

Thunderstorm Wind, Sarpy

When
August 7, 6:48 PM CST
Where
Sarpy County, 1.71 mi WSW of Ft Crook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -95.980

Thunderstorm wind gusts estimated at around 60 mph broke some tree limbs west of Offutt Afb. The winds were accompanied by 1 inch hail.

Hail, Sarpy

When
August 7, 6:52 PM CST
Where
Sarpy County, 0.87 mi SE of Ft Crook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -95.940

The hail was accompanied by thunderstorm wind gusts estimated to have approached 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389277, 389281, 389278, 389280, 389279.